When reviewing your vocal health care practices, it’s important to check if your medications are affecting your voice.
As a vocal coach, I work with a number of singers who suffer from hay fever or sinus issues. Myself included!
I always try to recommend natural remedies first, such as steaming, salt gargling or nasal irrigation.
However, sometimes you need to take medications for your health and wellbeing or to assist in your recovery.
A great place to start, is knowing which medications are more likely to impact your voice negatively.
You can do this by keeping a vocal journal to see if you notice any changes in your voice and how it functions, that align with taking your medications. Then you can look for ways to balance any effects.
Disclaimer: Every singer/human is different. Seek professional advice from your medical professional for your unique health situation.
I am not a medical doctor and these examples are from my personal experience as well as interaction with singers in my vocal coaching practice and through my own research.
Here are some of the sources I used for additional information:
NB: There is a comprehensive list of medications that can affect your voice in these reference articles, however, I am only focussing on the ones that I myself use or my coaching clients have experienced difficulties with.
Which medications are affecting your voice?
The most common medications that affect the voice are:
- Nasal sprays/Antihistamines
Due to my very intense hay fever, I take a nasal spray and an antihistamine everyday. The issue is that these medications are very drying by design.
I have to be sure that I’m keeping on top of my hydration by drinking the right amount of water for my body, steaming, using nasal irrigation as needed as well as salt gargling.
- Asthma medications
Thankfully, I don’t have to navigate asthma, however I do have a lot of clients that do.
Asthma medications, especially inhalers can have a drying effect drying on the voice.
In some cases I have worked with singers who have lost their voices (this is called dysphonia) as a direct result of using inhaled asthma medications.
The balancer can be as simple as using a spacer when you use your inhaler, so that the fine particles of the medicine aren’t going directly onto your vocal folds.
This can numb or directly impact the vocal folds so they don’t function normally.
Keeping a vocal journal can help you to monitor any medications or other foods and drinks you are consuming.
You do want to keep an eye on all the contributing elements to be able to make informed decisions and have solid data when talking to your medical professional if you feel your voice is being affected.
What about natural remedies or non-prescription medications?
On the other hand, let’s look at some of the non-prescription medications that you might be using:
- Lozenges/Throat Sprays
Some lozenges and throat sprays have a numbing effect on your voice. If you have a sore throat, this can be helpful as it will help lower the pain.
HOWEVER, pain is your body telling you that something’s not right.
The concern is that you would use numbing lozenges or throat sprays and then singing through the pain.
So be very mindful. If you have lost your voice and you’re using any medication to help you get your voice back, PLEASE be mindful of the fact that you don’t want to create a long term problem for your voice.
Ideally you avoid singing, take vocal rest and wait for your voice to recover.
“If it hurts, don’t do it.”
That is my only rule for singing.
How to check in with your medications
Do a simple Google search. Medications can have different brand or pharmaceutical names, so keep an eye out for both the “brand” and drug names.
Often you can find the pdf version online of the paper insert that comes with the medications.
Read through the side effects, paying particular attention to anything that dries you out, that might have a voice loss or dysphonia impact on your vocal folds or just anything that’s relative to your mouth and your throat.
If you find that you are affected by it, have a chat with your medical professional and explain to them that your voice is very important to you.
You might be developing your singing voice, or you might be a high/professional voice user (ie: teacher, customer support, voiceover artists, presenter, announcer).
Ask if there are alternatives medications that don’t impact your voice or could they suggest some use case scenarios that minimise the effect of the medications on your vocal folds. Like using a spacer when taking your asthma inhaler.
At the end of the day, you have to listen to your medical professional. If you need this medication to live and improve your quality of life, that’s the most important thing.
You can look at options to balance out the effects by increasing hydration, by using a spacer or any of the other tricks and tips that your medical professional can help you with.
So please have a look at the meds that you’re taking. Remember to include natural medications as well when reviewing your vocal health.
Take a step back and look at your body as a whole, what you are consuming to think about what you need and what works best for you with just a spotlight in the back of your mind on how these medications or these additions might be impacting your voice.
Have you had any experiences with medications affecting your voice?
Comment below and share any tips you have as well.
Leave a Reply